Mississippi, 2019

Damaging Winds in Mississippi, July 2, 2019

July 2, 2019 · NWS JAN · 2 events in 2 counties and zones

Storms developed thanks to a northward moving sea breeze. Some of these storms brought damaging winds to portions of Central Mississippi.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Storms developed thanks to a northward moving sea breeze. Some of these storms brought damaging winds to portions of Central Mississippi.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 2, 2:40 PM CST, 20 minutes earlier.

Area forecast discussion, Jul 2, 2:40 PM CST, 20 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
340 PM CDT Tue Jul 2 2019

.DISCUSSION...
Tonight and tomorrow: Pretty quiet over the ArkLaMiss today. High
pressure continues to suppress any diurnal convection. It appears
the northward cirrus runoff from this morning's convection over
south Louisiana hindered storms from popping up along the
seabreeze and storms are now finally popping just north of the
cirrus shield. So far, the very isolated convection which has
developed in south MS has been pretty tame. Expect these late
afternoon storms to dissipate a little after sunset tonight. Going
into Wednesday, the mid-level ridge will begin to erode a little
bit as a trough inches eastward and moisture increases over the
area. Tomorrow's convection will be a little more widespread and
therefore temperatures will be slightly lower than today with
highs in the lower 90s. Peak heat indices will range from 96-101.
/10/

Wednesday night through Monday: Mid level ridge along the
northern Gulf Coast will keep convection rather scarce across the
region early in the period. This will allow the heat to build with
mid 90s Friday into Saturday. This heat with dewpoints in the
lower 70s will result in heat indices in the lower 100s, not quite
high enough for mentioning in the HWO just yet.

Moving into the weekend, the ridge will shift to the west a bit
allowing light northwest flow to drop a few weak shortwaves into the
area with increased rain chances by the first part of next week.
Mainly airmass convection will be the rule by this time as weak mid
level flow pattern yields weak deep layer shear. However, microburst
composite parameter is hinting as some potential over western
sections each afternoon, but not quite enough to mention in the HWO
at present./GG/

&&

.AVIATION...
18Z TAF discussion:
VFR flight categories will prevail at all TAF sites through the
forecast period. Isolated convection will be possible primarily
across the south from mid-afternoon into early this evening,
mostly affecting only MEI/HBG/PIB. The chances for an isolated
storm hitting a TAF site are low though, and therefore have not
been included in the TAFs. If it is observed that a storm is
approaching, then the TAF will be amended appropriately. The
overnight will be quiet with convection along with the scattered
cloud cover dissipating in the evening. Patchy fog will again be
possible around dawn, but is not expected to lower conditions to
MVFR status. /10/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       73  90  73  93 /  11  37  17  21
Meridian      75  94  73  94 /  15  47  19  23
Vicksburg     73  89  73  92 /  10  40  14  23
Hattiesburg   74  92  73  94 /  11  30  16  19
Natchez       71  88  72  92 /  12  42  11  19
Greenville    74  90  74  91 /   5  31  15  26
Greenwood     75  89  74  91 /   5  41  16  28

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&
Hazardous weather outlook, Jul 2, 1:59 PM CST, 1 hour 1 minute before
Hazardous Weather Outlook
National Weather Service Jackson MS
259 PM CDT Tue Jul 2 2019

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
032000-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
259 PM CDT Tue Jul 2 2019

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Wednesday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday night through Monday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.

21

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

The radar

The Jackson/Brandon,MS radar (KDGX), 78 km away, was scanning. The volume nearest the first event began at 21:01 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Copiah

When
July 2, 3:00 PM CST to 3:02 PM CST
Where
Copiah County, 2.94 mi W of Wesson
Measured
57 kt (66 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
31.700, -90.450

Several trees were blown down and blocked one lane along I-55 at the Copiah and Lincoln County line.

Thunderstorm Wind, Lincoln

When
July 2, 3:00 PM CST
Where
Lincoln County, 3.18 mi N of New Sight
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
31.696, -90.451

A few trees down along I-55 and by the New Zion Road exit ramp. This was just south of the Copiah and Lincoln County line.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2019Every state in 2019This day in weather historyWarnings in Mississippi, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 842582, 848082.